Publication:

Oral lesions in organ transplant patients (1997)

Author(s): R. A. Seymour;J. M. Thomason;A. Nolan

  • : Oral lesions in organ transplant patients

Abstract: Patients who have undergone organ transplantation can present with a variety of oral lesions that appear to be related either directly to their medication or arise as a consequence of drug-induced immunosuppression. Such lesions include hairy leukoplakia, an increased propensity to both fungal and viral infections and a high incidence of malignant change, especially lip cancer. Cyclosporin remains the immunosuppressant of choice in most transplant patients. Gingival overgrowth is the main unwanted oral effect associated with cyclosporin. Some 30% of dentate transplant experience this problem, which is further compounded by concomitant medication with a calcium channel blocker. This review appraises the various oral problems that can arise in this group of patients and emphasises the importance of regular oral screening and the establishment of links with the various transplant teams.

Notes: 0904-2512 (Print) Journal Article Review

  • Short Title: Oral lesions in organ transplant patients
  • Date: Aug
  • Journal: J Oral Pathol Med
  • Volume: 26
  • Issue: 7
  • Pages: 297-304
  • Publication type: Article
  • Bibliographic status: Published

Keywords: Calcium Channel Blockers/adverse effects Cyclosporine/adverse effects Gingival Overgrowth/chemically induced Humans Immunosuppressive Agents/*adverse effects Leukoplakia, Hairy/etiology Mouth Diseases/drug therapy/*etiology/prevention & control Mouth Neoplasms/etiology Opportunistic Infections/*etiology *Organ Transplantation Periodontal Diseases/etiology